Alert archive / North Carolina / Flash Flood Warnings in 2014

Flash Flood Warning 27, NWS Raleigh, NC

August 12, 2014Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 12, 2014, 7:47 PM EDT for Wake County, North Carolina. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2014, 7:47 PM EDT (23:47 UTC)
Expired
Aug 12, 2014, 10:45 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 29 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 8:21 PM EDTFLASH FLOOD1 Se Raleigh, NCREPORTS OF CARS FLOODED NEAR THE INTERSECTION OF ATLANTIC AVE AND OLD LOUISBURG RD.
Aug 12, 8:39 PM EDTFLASH FLOOD1 Ese Raleigh, NCCEMETARY CREEK AND PIGEON HOUSE CREEK IS OUT OF ITS BANK NEAR THE INTERSECTION OF CAPITAL BLVD AND DENNIS AVENUE. WATER RESCUES IN PROCESS.
Aug 12, 8:47 PM EDTFLASH FLOOD1 E Raleigh, NCAT LEAST ONE CAR FLOODED AT THE INTERSECTION OF ATLANTIC AVE AND HODGES ST. FLOODING ONGOING. THIS INTERSECTION IS ADJACENT TO CRABTREE CREEK.
Aug 12, 9:15 PM EDTFLASH FLOOD2 Wnw Cary, NCFLOODING AT HIGHHOUSE RD AND CARY PARKWAY. POLICE REDIRECTING TRAFFIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WGUS52 KRAH 122347
FFWRAH
NCC183-130245-
/O.NEW.KRAH.FF.W.0027.140812T2347Z-140813T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAKE COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 1045 PM EDT

* AT 745 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE 
  ALREADY FALLEN AND ADDITIONAL RAINFALL OF ONE TO TWO INCHES IS 
  STILL POSSIBLE AS ADDITIONAL THUNDERSTORMS MOVE INTO THE AREA. 
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RALEIGH...CARY...WAKE FOREST...GARNER...ZEBULON...RDU
  INTERNATIONAL...APEX...HOLLY SPRINGS...MORRISVILLE...KNIGHTDALE... 
  WENDELL...ROLESVILLE...FALLS LAKE...NEW HILL...RESEARCH TRIANGLE 
  AND LAKE JORDAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF 
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS...IN 
ADDITION TO URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES. DO NOT 
DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY 
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN 
ENCOUNTERING FLOODED ROADS...TURN AROUND...DONT DROWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3598 7843 3594 7839 3593 7835 3591 7835
      3589 7830 3583 7826 3581 7827 3571 7847
      3567 7852 3566 7898 3587 7891 3587 7883
      3593 7880 3592 7876 3597 7871 3601 7870
      3603 7872 3603 7875 3607 7875 3608 7869

$$

10
2 follow-up statements
720 
WGUS72 KRAH 130045
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
845 PM EDT TUE AUG 12 2014

NCC183-130245-
/O.CON.KRAH.FF.W.0027.000000T0000Z-140813T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAKE NC-
845 PM EDT TUE AUG 12 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
WAKE COUNTY...

AT 839 PM EDT...LOCAL LAW ENFORCEMENT REPORTED THAT CEMETERY CREEK 
AND PIGEON HOUSE CREEK ARE OUT OF THEIR BANKS IN THE VICINITY OF 
CAPITAL BLVD AND DENNIS AVE. WATER RESCUES ARE UNDERWAY AND THIS 
SECTION OF CAPITAL BOULEVARD IS CLOSED. AT LEAST THREE INCHES OF 
RAIN HAS ALREADY FALLEN AND FLASH FLOODING IS ALREADY OCCURRING. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RALEIGH...CARY...WAKE FOREST...GARNER...ZEBULON...RDU
INTERNATIONAL...APEX...HOLLY SPRINGS...MORRISVILLE...KNIGHTDALE... 
WENDELL...FALLS LAKE...RESEARCH TRIANGLE AND LAKE JORDAN.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3598 7843 3594 7839 3593 7835 3591 7835
      3589 7830 3583 7826 3581 7827 3571 7847
      3567 7852 3566 7898 3587 7891 3587 7883
      3593 7880 3592 7876 3597 7871 3601 7870
      3603 7872 3603 7875 3607 7875 3608 7869

$$

10
538 
WGUS72 KRAH 130126
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
926 PM EDT TUE AUG 12 2014

NCC183-130245-
/O.CON.KRAH.FF.W.0027.000000T0000Z-140813T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAKE NC-
926 PM EDT TUE AUG 12 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
WAKE COUNTY...

AT 914 PM EDT...WHILE THE HEAVY RAIN IS BEGINNING TO MOVE EAST OF 
THE AREA...EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. 
AUTOMATED RAIN GAUGES NOW INDICATE THAT CRABTREE CREEK NEAR OLD WAKE 
FOREST ROAD IS BEGINNING TO OVERFLOW ITS BANK. MOTORISTS AND 
RESIDENTS IN THAT AREA ARE ADVISED TO TAKE APPROPRIATE ACTIONS 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.  MOVE TO HIGHER GROUND.

&&

LAT...LON 3598 7843 3594 7839 3593 7835 3591 7835
      3589 7830 3583 7826 3581 7827 3571 7847
      3567 7852 3566 7898 3587 7891 3587 7883
      3593 7880 3592 7876 3597 7871 3601 7870
      3603 7872 3603 7875 3607 7875 3608 7869

$$

23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:15 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 12, 3:15 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT TUE AUG 12 2014

.SYNOPSIS...A COLD FRONT WILL ENTER CENTRAL NORTH CAROLINA LATE
TONIGHT...EXITING THE COASTAL PLAIN COUNTIES EARLY WEDNESDAY
MORNING. HIGH PRESSURE WILL BUILD INTO OUR REGION FROM THE WEST
WEDNESDAY AFTERNOON...AND MAINTAIN ITS INFLUENCE ON OUR WEATHER
THROUGH THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 248 PM TUESDAY...

WARM FRONT LIFTING NORTHWARD ACROSS THE REGION... WITH LOWER 80S
TEMP/LOWER 70S DEWPOINTS NEAR THE VA BORDER AND MID 80S/70S
DEWPOINTS NEAR THE SC BORDER. LOW CLOUDS FROM THIS MORNING HAVE
BROKEN AND LIFTED... ALLOWING INCREASE IN SURFACE HEATING AND
CONSEQUENT INCREASING INSTABILITY WITH SBCAPE OF 2000 TO 2500 J/KG
ACROSS THE REGION. RADAR SHOWS WIDELY SCATTERED SHOWERS AND STORMS
BEGINNING TO DEVELOP MOSTLY IN THE WESTERN PARTS OF THE CWA. EXPECT
SHOWERS WILL BECOME MORE NUMEROUS IN THE AFTERNOON AS THE TROUGH
APPROACHES...  AND MID LEVEL HEIGHTS BEGIN TO FALL. HIRES MODEL RUNS
FOLLOW THIS TREND WELL... DEVELOPING SCATTERED ACTIVITY IN THE
WEST... BEFORE SPREADING ACROSS THE AREA AND DIMINISHING/MOVING
EASTWARD BY 06Z. BEST SHEAR AND LIFT REMAINS TO THE NORTH WITH THE
JET...  AND THE PREDOMINATE THUNDERSTORM MODE WILL BE SINGLE
CELL/PULSE TYPE... WITH MARGINAL SHEAR OF 20-25 KTS POSSIBLY
SUPPORTING A FEW MORE ORGANIZED CLUSTERS/MULTICELLS WHICH MAY
GENERATE A FEW STRONG WIND GUSTS. WITH PWATS NEAR 2 INCHES ACROSS
THE AREA... HEAVY RAIN MAY CAUSE URBAN/POOR DRAINAGE FLOODING.

FRONT WILL CROSS THE AREA OVERNIGHT... ENTERING INTO THE TRIAD
AROUND 03Z... AND NEAR THE NC COAST BY 12Z. FLOW BEHIND THE FRONT
WILL BECOME NORTHWESTERLY... WITH DRIER AIR BEGINNING TO ENTER THE
AREA BY DAYBREAK... AND LEADING TO A DECREASE IN CLOUD COVER. LOWS
IN THE MID 60S TO LOW 70S.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 315 PM TUESDAY...

A TRANQUIL WEATHER PATTERN EXPECTED IN THE SHORT TERM. TEMPERATURES
WILL REMAIN NEAR OR BELOW NORMAL.

A L/W TROUGH ANCHORED BY AN UPPER LEVEL LOW OVER SOUTHERN
ONTARIO/QUEBEC WILL EXTEND SOUTHWARD INTO THE CAROLINAS THROUGH
FRIDAY. THE LEAD S/W AND ATTENDANT SURFACE COLD FRONT PROJECTED TO
EXIT OUR COASTAL PLAIN COUNTIES EARLY WEDNESDAY MORNING. WIND
PROFILE OFF MODEL SOUNDINGS DEPICT A DEEP WLY FLOW WITH A NW FLOW IN
THE LOWEST 5000FT OF THE ATMOSPHERE. THIS SET-UP SHOULD RESULT IN A
DISSIPATION/DIMINISHING OF TEH CLOUD COVERAGE WEST-TO-EAST EARLY
WEDNESDAY...LEADING TO MOSTLY SUNNY SKIES BY LATE MORNING/MID DAY.
DOWNSLOPE COMPONENT OF LOW LEVEL WIND WILL NEGATE/OFFSET INITIAL
CAA. WITH TEMPS STARTING OUT IN THE UPPER 60S NW-MID 70S SE...A 15-
18 DEGREE DIURNAL TEMP TREND RESULTS IN MAX TEMPS IN THE MID 80S NW
TO AROUND 90 FAR SOUTH-SE. IT WILL BE NOTICEABLY LESS HUMID ACROSS
THE PIEDMONT BY AFTERNOON...AND IN THE SANDHILLS AND COASTAL PLAIN
AS DRIER AIR GRADUALLY MIXES THROUGH THE COLUMN.

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT WILL FEATURE A CANADIAN HIGH
PRESSURE SYSTEM ANCHORED OVER THE MS VALLEY EXTENDING EAST INTO NC.
THIS WEATHER SYSTEM IN TANDEM WITH THE BASE OF TEH L/W TROUGH OVER
OUR REGION WILL MAINTAIN DRY AND SLIGHTLY BELOW NORMAL TEMPERATURES.
GFS HINTS AT THE POSSIBILITY OF A FEW SHOWERS FRIDAY ASSOCIATED WITH
THE PASSAGE OF A VORT MAX ROUNDING THE BASE OF THE TROUGH. HOWEVER
GFSBUFR SOUNDINGS INDICATE A SUBSIDENCE INVERSION IN THE 850-
700MB...ESSENTIALLY CAPPING THE ATMOSPHERE. THUS...WILL MAINTAIN A
DRY FORECAST THROUGH FRIDAY NIGHT.

LOW LEVEL THICKNESSES THROUGH THE PERIOD AVERAGE 10-15M BELOW
NORMAL. THIS SUGGEST MAX TEMPS IN THE LOW-MID 80S WITH OVERNIGHT
TEMPS NEAR 60-LOWER 60S. THE NORMAL COLDER LOCATIONS WILL LIKELY SEE
MIN TEMPS IN THE UPPER 50S FRIDAY MORNING (UNLESS VEIL OF HIGH
CLOUDS OCCURS...POSSIBLY CAUSED BY OROGRAPHIC ENHANCEMENT/MOUNTAIN
WAVE...THOUGH MID LEVEL WINDS APPEAR A TAD TOO WEAK AT THIS TIME).

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 315 PM TUESDAY...

SURFACE HIGH PRESSURE WILL SETTLE OVERHEAD SATURDAY THEN SLOWLY
WEAKEN AS L/W TROUGH WEAKENS AND LIFTS NWD. THIS WILL ALLOW A WEAK
RETURN OF LOW LEVEL MOISTURE BY LATE SATURDAY AND MORE SO SUNDAY
INTO EARLY NEXT WEEK. THIS WILL LEAD TO MIXTURE OF SUN/CLOUDS BUT
ANY CONVECTIVE ACTIVITY THIS WEEKEND WILL BE ISOLATED...AND CONFINED
TO NEAR THE SEABREEZE...AND EXITING OFF THE HIGHER TERRAIN OF
WESTERN NC.  THREAT APPEARS HIGH ENOUGH TO MENTION A SLIGHT CHANCE
POP SATURDAY AFTERNOON AND AGAIN SUNDAY AFTERNOON OVER THE SE
COUNTIES IN VICINITY OF THE SEABREEZE. THREAT STILL APPEARS TOO LOW
TO MENTION A SLIGHT CHANCE OVER THE WESTERN PIEDMONT AT THIS TIME.

ENOUGH MOISTURE/DESTABILIZATION SHOULD EXISTS BY MONDAY INTO TUESDAY
FOR AT LEAST A SLIGHT CHANCE OF CONVECTION IN TEH AFTERNOON-EARLY
EVENING HOURS. BOTH THE GFS AND ECMWF SUGGEST A S/W IN THE NORTHERN
STREAM TRAVERSING ACROSS THE OH VALLEY MONDAY WITH THE ECMWF LIFTING
THIS BALL OF ENERGY E-NE INTO THE MID ATLANTIC/SOUTHERN NEW ENGLAND
WHILE THE GFS (WHICH IS FASTER BY 18 HOURS)...MAINTAINS A DECENT
SHEAR AXIS INTO NC MONDAY AFTERNOON-MONDAY NIGHT. IF THIS WERE TO
VERIFY...THIS WOULD WARRANT A MUCH HIGH POP.

TEMPS SATURDAY THROUGH EARLY NEXT WEEK WILL RETURN TO NEAR OR
SLIGHTLY ABOVE NORMAL LEVELS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 143 PM TUESDAY...

CIGS HAVE LIFTED TO VFR AT KGSO AND KINT... AND MVFR AT
KRDU...KFAY...AND KRWI... WITH CONDITIONS LIKELY TO BECOME VFR OVER
THE NEXT FEW HOURS. SHOWERS AND STORMS ARE POSSIBLE THIS AFTERNOON
AND INTO THE EVENING IN ADVANCE OF A COLD FRONT APPROACHING FROM THE
WEST. WINDS WILL REMAIN SOUTHWESTERLY AT 5-10 KTS INTO THE
EVENING... BECOMING NORTHWESTERLY AS THE FRONT CROSSES THE AREA
BETWEEN 03Z AND 09Z.

VFR CONDITIONS SHOULD CONTINUE THROUGH THE REMAINDER OF THE WEEK AS
HIGH PRESSURE BUILDS IN FROM THE NORTHWEST OVER THE AREA.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...SEC
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...SEC
Hazardous weather outlook, Aug 12, 4:34 AM EDT, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
434 AM EDT TUE AUG 12 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
434 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND STORMS ARE EXPECTED THIS AFTERNOON AHEAD OF
AN APPROACHING COLD FRONT. DUE TO RECENT RAINFALL...SOME MINOR
FLOODING WILL BE POSSIBLE WITH THE STRONGEST STORMS...MAINLY IN
URBAN AND POOR DRAINAGE AREAS...ALONG WITH WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 4:27 PM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
427 PM EDT TUE AUG 12 2014

NCZ074-083-084-122130-
RICHMOND-MONTGOMERY-ANSON-
427 PM EDT TUE AUG 12 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
RICHMOND...SOUTH CENTRAL MONTGOMERY AND NORTHEASTERN ANSON COUNTIES
UNTIL 530 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ANSONVILLE...OR 8 MILES NORTH OF
WADESBORO...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANSONVILLE...MOUNT GILEAD...ELLERBE...NORMAN...PEKIN...COVINGTON...
BLEWETT FALLS LAKE AND SANDHILLS GAME LAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3533 7984 3510 7966 3499 8005 3511 8012
TIME...MOT...LOC 2026Z 237DEG 10KT 3508 8003

10
Special weather statement, Aug 12, 5:05 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
505 PM EDT TUE AUG 12 2014

NCZ007-008-022>024-122200-
PERSON-GUILFORD-GRANVILLE-ORANGE-ALAMANCE-
505 PM EDT TUE AUG 12 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF PERSON...
SOUTHEASTERN GUILFORD...NORTHWESTERN GRANVILLE...ORANGE AND ALAMANCE
COUNTIES UNTIL 600 PM EDT...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SEMORA
TO NEAR BAYNES TO NEAR MCLEANSVILLE...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHAPEL HILL...BURLINGTON...GRAHAM...ROXBORO...HILLSBOROUGH...
CARRBORO...MEBANE...ELON COLLEGE...CONCORD AND GIBSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3654 7868 3624 7887 3624 7895 3593 7902
      3595 7982 3619 7940 3625 7937 3624 7915
      3654 7914
TIME...MOT...LOC 2105Z 251DEG 26KT 3655 7914 3622 7933 3602 7967

23
Special weather statement, Aug 12, 5:40 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT TUE AUG 12 2014

NCZ038-039-073>075-122245-
MONTGOMERY-RANDOLPH-MOORE-DAVIDSON-STANLY-
540 PM EDT TUE AUG 12 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN
MONTGOMERY...RANDOLPH...NORTHWESTERN MOORE...SOUTHEASTERN DAVIDSON
AND STANLY COUNTIES UNTIL 645 PM EDT...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PLYLER...OR 10 MILES WEST OF ALBEMARLE...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM. THIS STORM IS ALSO PRODUCING AN EXCESSIVE
AMOUNT OF LIGHTNING AND HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
HIGH POINT...ASHEBORO...LEXINGTON...ALBEMARLE...RANDLEMAN...TROY...
NORTH CAROLINA ZOO...BADIN LAKE...THOMASVILLE AND BISCOE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. IF YOU CANNOT SEEK
SHELTER INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER.
DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING
STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3550 8030 3551 8018 3558 8021 3569 8034
      3588 8010 3592 8004 3590 7954 3552 7955
      3535 7973 3520 8024 3521 8026 3517 8035
      3518 8037 3516 8045 3518 8051
TIME...MOT...LOC 2139Z 243DEG 26KT 3537 8038

10
Special weather statement, Aug 12, 6:20 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
620 PM EDT TUE AUG 12 2014

NCZ007>009-023>026-040-041-122315-
VANCE-PERSON-WAKE-GRANVILLE-ORANGE-FRANKLIN-CHATHAM-ALAMANCE-DURHAM-
620 PM EDT TUE AUG 12 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF VANCE...
PERSON...WAKE...GRANVILLE...ORANGE...WESTERN FRANKLIN...CHATHAM...
ALAMANCE AND DURHAM COUNTIES UNTIL 715 PM EDT...

AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
VIRGILINA TO NEAR CREEDMOOR TO 8 MILES NORTHWEST OF PITTSBORO...AND
MOVING EAST AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...AND WIND
GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...CHAPEL HILL...BURLINGTON...HENDERSON...
GRAHAM...OXFORD...ROXBORO AND HILLSBOROUGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3582 7826 3571 7847 3561 7916 3563 7955
      3613 7953 3622 7910 3652 7905 3654 7833
TIME...MOT...LOC 2219Z 255DEG 31KT 3654 7873 3610 7873 3583 7923
Local storm report, Aug 12, 6:30 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     6 NW DURHAM             36.04N  78.98W
08/12/2014                   DURHAM             NC   FIRE DEPT/RESCUE

            TREE DOWN ON POWER LINE.

&&

EVENT NUMBER RAH1401625

NP
Special weather statement, Aug 12, 7:33 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
733 PM EDT TUE AUG 12 2014

NCZ026-027-041>043-130030-
WAKE-FRANKLIN-NASH-WILSON-JOHNSTON-
733 PM EDT TUE AUG 12 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF EASTERN
WAKE...FRANKLIN...NASH...WESTERN WILSON AND JOHNSTON COUNTIES UNTIL
830 PM EDT...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BUNN TO
NEAR ANGIER...AND MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...ROCKY MOUNT...SMITHFIELD...NASHVILLE...LOUISBURG...
WILSON...WAKE FOREST...GARNER...FUQUAY-VARINA AND CLAYTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3625 7813 3621 7811 3620 7800 3619 7797
      3618 7792 3617 7792 3614 7789 3615 7781
      3615 7775 3613 7772 3614 7771 3611 7771
      3559 7803 3560 7806 3542 7816 3538 7816
      3556 7878 3627 7830
TIME...MOT...LOC 2332Z 293DEG 15KT 3603 7827 3554 7869

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:27 PM EDTSpecial Weather StatementRAHMontgomery63 min
Aug 12, 5:05 PM EDTSpecial Weather StatementRAHAlamance, Orange, Person55 min
Aug 12, 5:27 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Granville, Orange, Person48 min
Aug 12, 5:40 PM EDTSpecial Weather StatementRAHDavidson, Montgomery, Randolph, Stanly65 min
Aug 12, 6:02 PM EDTAreal Flood AdvisoryRAHDurham, Orange, Person3 hr
Aug 12, 6:20 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Durham, Granville, Orange, Person and 2 more55 min
Aug 12, 6:33 PM EDTAreal Flood AdvisoryRAHRandolph3 hr
Aug 12, 6:40 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake50 min
Aug 12, 6:59 PM EDTAreal Flood AdvisoryRAHFranklin, Granville, Wake3 hr
Aug 12, 7:33 PM EDTSpecial Weather StatementRAHFranklin, Johnston, Nash57 min

Nearby

Flash Flood Warnings in North Carolina, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.